Always keep hypo treats close at hand
People with diabetes who are treated with antidiabetics or insulin are at risk of too low blood glucose levels. This is known as hypoglycaemia and can have serious consequences. If you take medication for diabetes, it is therefore of crucial importance to always take fast-acting sugar, so-called hypo treats, with you and have them ready to hand at all times.
The diabetes therapy objective is to achieve the most normal blood sugar level possible compared to a person without diabetes. Consequently, diabetes therapy aims to prevent too high blood glucose levels, called hyperglycaemia. Hyperglycaemia needs to be treated in order to prevent long-term complications such as damages of blood vessels and nerve cells. An overdose of antidiabetic drugs or insulin, however, can cause the opposite extreme: too low blood glucose levels. The prevention of these hypoglycaemic events is actually one of the greatest challenges in diabetes therapy.
Symptoms of hypoglycaemia
Too low blood glucose levels are very risky and can lead to dizziness or even unconsciousness. It is therefore important that you pay attention to any possible symptoms of hypoglycaemia. It is very helpful if family and friends are familiar with the typical symptoms too and point the signs out, whenever they observe them.
Typical initial signs of hypoglycaemia include:
- Heart palpitations
- Sudden ravenous hunger
Treatment of hypoglycaemia
When signs of hypoglycaemia appear, it is crucial to treat it immediately. You can treat it by consuming some sort of fast-acting sugar right away. It is recommended to measure the blood sugar only afterwards in order not to lose any time and risk stronger symptoms.
Fast-acting sugar can for example be consumed in form of:
- Dextrose tablets/liquid
- Gummy bears
- Fruit juice
- Regular soft drinks (with sugar, not with artificial sweeteners)
After having eaten or drunk some fast-acting sugar (often called hypo treats), you should also eat some long-acting carbohydrates in order to safely overcome the hypoglycaemia.
Long-acting carbohydrates can for example be eaten in form of:
- Muesli bar
- Wholemeal bread
In general, make sure you measure your blood glucose level regularly in order to prevent hypoglycaemia. For people with hypo unawareness (people who have difficulty noticing the symptoms of hypoglycaemia), a continuous glucose monitoring (CGM) system is very useful.
Find out more about our blood glucose monitoring systems.
Watch this fun way to store hypo treats
Since you always have to carry around hypo treats, why not pack them in a fun way? Especially for children with diabetes, it might be nice to store them in a playful manner. Watch our video and see how you can repurpose animal hand puppets into cute fluffy carrying bags for hypo treats.